Hail, Custer
- When
- July 7, 1:49 PM MST
- Where
- Custer County, 1 mi ENE of Custer
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.776, -103.582
Hail to golf ball size damaged automobiles and caused other minor damage in Custer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to golf ball size damaged automobiles and caused other minor damage in Custer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 1:34 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT THU JUL 7 2011 .DISCUSSION...CURRENT SURFACE MAP HAS HIGH PRESSURE ACROSS EASTERN DAKOTAS WITH WEAK UPSLOPE FLOW ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA. UPPER LEVEL SHORTWAVE RIDGE BUILDING ACROSS THE AREA...WITH CONVECTION SO FAR LIMITED TO HIGHER TERRAIN OF THE BLACK HILLS. WITH WEAK SHEAR...SMALL HAIL/LOCALLY HEAVY RAIN EXPECTED FROM STRONGER STORMS. FOR THIS EVENING...AS OUTFLOW FROM STORMS OVER THE BLACK HILLS SPREADS OUT...ADDITIONAL THUNDERSTORMS POSSIBLE ON THE ADJACENT PLAINS. WEAK WAVE ACROSS EASTERN MONTANA MAY BRING A STORM OR TWO TO NORTHWEST SOUTH DAKOTA. BETTER CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS SHORTWAVE AND ASSOCIATED MID LEVEL MOISTURE PLUME MOVES INTO THE AREA. THIS SHORTWAVE MOVES ACROSS WESTERN SOUTH DAKOTA FRIDAY MORNING...AND MAY DISSIPATE AS IT MOVES EAST. UPPER LOW CURRENTLY OVER PACIFIC NORTHWEST MOVES ACROSS THE ROCKIES ON FRIDAY...SURFACE LOW DEVELOPS ACROSS NORTHWEST SOUTH DAKOTA WITH TROF INTO SOUTHWEST SOUTH DAKOTA. BY AFTERNOON...MLCAPE OF 1000-2000J/KG WITH WEAK CAP EXPECTED ACROSS MUCH OF THE AREA. THUNDERSTORMS TO DEVELOP ACROSS BLACK HILLS AND ALONG SURFACE TROF IN THE AFTERNOON/EVENING HOURS. WITH INCREASING MID LEVEL WINDS...SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. LARGE HAIL/DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAIN POSSIBLE. SURFACE LOW LIFTS NORTHEAST FRIDAY NIGHT...WITH COLD FRONT SLIPPING THROUGH WESTERN SOUTH DAKOTA. MODELS DIFFER ON HOW FAR SOUTH COLD FRONT MOVES FRIDAY NIGHT. THERE IS SOME POTENTIAL FOR FRONT TO HANG UP ACROSS SOUTHWEST SOUTH DAKOTA EARLY SATURDAY...WITH UPSLOPE FLOW ACROSS NORTHEAST WYOMING/SOUTHWEST SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL COME ACROSS THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. HAVE REMOVED THUNDERSTORMS FROM NORTHWEST SOUTH DAKOTA WHERE SOUNDINGS SHOW WEAK CAPE AND STRONG CAP. EXTENDED...PERSISTENT UNSETTLED PATTERN CONTINUES INTO NEXT WEEK AS VARIOUS SHORT WAVES SLIDE ACROSS THE AREA...BRINGING A DAILY CHANCE FOR PRECIP. NEAR TO SLIGHTLY ABOVE AVERAGE TEMPS ARE EXPECTED. && .AVIATION...A FEW SHOWERS/THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT...POSSIBLY BRINGING LCL IFR VIS IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 445 AM MDT THU JUL 7 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 445 AM MDT (545 AM CDT) THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY WITH A CHANCE OF THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A STORM OR TWO MAY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. ON SATURDAY...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM SEVERE STORMS ON SATURDAY WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 209 PM MDT THU JUL 7 2011 SDZ024-028-029-072100- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 209 PM MDT THU JUL 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER...SOUTHERN LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 300 PM MDT... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CHEYENNE CROSSING TO SYLVAN LAKE...AND MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN CUSTER... HILL CITY... HARNEY PEAK... ROCHFORD... STOCKADE LAKE... MYSTIC... CENTER LAKE... MOUNT RUSHMORE... SILVER CITY... SHERIDAN LAKE... PACTOLA RESERVOIR... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 246 PM MDT THU JUL 7 2011 SDZ029-072145- SOUTHERN BLACK HILLS SD- 246 PM MDT THU JUL 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345 PM MDT... AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR NEAR DOWNTOWN CUSTER...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY ACCUMULATE TO SEVERAL INCHES DEEP. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN CUSTER... STOCKADE LAKE... SANATOR... BLUE BELL... PRINGLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUDGE
The Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310068, 310069.